New York, 2009

Flash Flooding and Hail in New York, July 7, 2009

July 7, 2009 · NWS OKX · 27 events in 3 counties and zones

A powerful cold front produced numerous severe thunderstorms across Connecticut, Long Island and the Lower Hudson Valley of New York. Some of the storms were very heavy rain producers, training across the same area, which caused isolated flash flooding on Long Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.1 million
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A powerful cold front produced numerous severe thunderstorms across Connecticut, Long Island and the Lower Hudson Valley of New York. Some of the storms were very heavy rain producers, training across the same area, which caused isolated flash flooding on Long Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 7, 12:41 PM EST, 9 minutes earlier.

Area forecast discussion, Jul 7, 12:41 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
141 PM EDT TUE JUL 7 2009

.SYNOPSIS...
A LOW PRESSURE TROUGH WILL REMAIN OVER THE AREA THROUGH WEDNESDAY.
HIGH PRESSURE WILL RETURN ON THURSDAY AND FRIDAY. ANOTHER LOW
PRESSURE TROUGH WILL APPROACH LATE SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH #559 ISSUED FOR THE ENTIRE TRI-STATE AREA
UNTIL 7 PM.

DEEP UPPER LOW WITH VIGOROUS SHORTWAVE ROTATING AROUND IT WILL
MOVE THROUGH THE REGION THIS AFTERNOON. CAPE VALUES BASED OFF OF
THE 12Z OKX UPPER AIR SOUNDING ARE AROUND 2000 J/KG...AND THIS IS
SHOWING UP QUITE WELL ON MODEL GUIDANCE...WITH CAPE VALUES WELL
OVER 2000 J/KG...AND CLOSE TO 2800 J/KG OVER CT. LIFTED INDEX IS
-5.5C ON OKX SOUNDING...AND GENERALLY -3 TO -5C ON AVERAGE ON THE
MODELS WITH THE LIFTED INDEX IN CT CLOSE TO -8C.

TSTMS MOVING INTO ORANGE COUNTY...AND WILL BE OVERSPREADING THE
REGION THROUGH THIS AFTERNOON. WITH COLD POOL ALOFT...DAMAGING
WINDS AND LARGE HAIL IS EXPECTED. SPC DAY 1 OUTLOOK MENTIONS THE
POSSIBILITY OF AN ISOLATED TORNADO...AND THIS CAN/T BE RULED OUT.

COLD FRONT WILL BE SLOW TO ENTER THE AREA TONIGHT WHILE
ADDITIONAL MID LEVEL IMPULSES PIVOT AROUND ONTARIO CLOSED UPPER
LOW..SO CHANCE FOR SHOWERS/TSTMS CONTINUES INTO THE EVENING...THEN
TAPERS OFF FROM WEST-EAST AFTER MIDNIGHT AS LOW LEVEL CAA SHUTS
OFF SOURCE OF LIFT.

TEMPS WILL BE SLIGHTLY BELOW NORMAL DUE TO CLOUD COVER AND ONSHORE
MARITIME FLOW OUT EAST.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
COLD FRONT STALLS OVER OR JUST SOUTH OF THE AREA ON WED...WITH
WEAK SFC TROUGHING REMAINING IN PLACE AND MID LEVEL IMPULSES
MOVING ACROSS...WHICH SHOULD SPARK ISOLATED TO SCATTERED AFTERNOON
SHOWERS AND POSSIBLE TSTMS. HAVE FORECAST CHANCE AFTERNOON/EARLY
EVENING POP MAINLY ACROSS SOUTHERN CT...CLOSER TO UPPER COLD
POCKET ASSOCIATED WITH THE UPPER LOW AS IT MOVES SE ACROSS NEW
ENGLAND. INSTABILITY LOW FOR THE MOST PART...BUT ANY POCKETS OF
STRONGER DAYTIME HEATING COULD SPARK A TSTM CAPABLE OF PRODUCING
SOME HAIL.

THU SHOULD BE A BETTER DAY...BUT WITH YET MORE MID LEVEL
SHORTWAVE ENERGY RIDING ACROSS...WILL HAVE TO KEEP SLIGHT CHANCE
POP IN THE FCST.

TEMPS CONTINUE NEAR OR SLIGHTLY BELOW NORMAL.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
PROGRESSIVE WEATHER PATTERN ON TAP FOR THE LONG TERM PERIOD. HIGH
PRES MOVES OFFSHORE FRI NIGHT...THEN A SERIES OF UPPER
DISTURBANCES AND SFC COLD FRONTS WILL MOVE THROUGH THE REGION
STARTING ON SAT. BASED ON LATEST HPC/ECMWF/GFS GUIDANCE...WILL
HOLD OFF ON PRECIP UNTIL SAT AFTERNOON...THEN PRECIP LINGERS
THROUGH SUN. WEAK HIGH PRES OVERSPREADS THE REGION MON...THEN
ANOTHER SYSTEM ON TAP FOR TUE.

WILL CARRY CHANCE POPS IN THE EXTENDED. HIGHS WILL GENERALLY AVERAGE
WITHIN A FEW DEGREES OF NORMAL EITHER WAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
TSTMS HAVE DEVELOPED ACROSS NRN TERMINALS. ADDITIONAL DEVELOPMENT
IS POSSIBLE THIS AFTN BEHIND THE INITIAL WAVE OF ACTIVITY.

ACROSS THE METRO...TSTMS NOW DEVELOPING ACROSS ERN PA.
ADDITIONALLY...TSTM INITIATION OVER THE REGION IS POSSIBLE.
EXTENDED TEMPO FOR TSRA. STORM MOTION WILL GENERALLY BE E/ENE
AROUND 15KT.

EXPECT WINDS TO SHIFT TO A NLY COMPONENT AT TIMES BEHIND TSTMS.

AFTER CONVECTION DIES DOWN AFT 00Z...LINGERING LLVL MOISTURE MAY
RESULT IN SCT-BKN LOW CLOUDS AND PERHAPS SOME VSBY RESTRICTIONS AS
WINDS GO LGT. FOR NOW FEW020 USED EXCEPT KGON WHERE MVFR CIGS FCST.

LOW CLOUDS MIX OUT WED MRNG WITH SCT-BKN CU IN THE AFTN. ISOLD-SCT
TSTMS POSSIBLE...COVERAGE AND INTENSITY EXPECTED TO BE LESS THAN
TODAY ATTM.

OUTLOOK FOR 00Z THURSDAY THROUGH SATURDAY...
HIGH PRES WED NIGHT THRU FRI. VFR WITH POCKETS OF MVFR OR LOWER IN
EARLY MRNG FOG/STRATUS. COLD FRONT APPROACHES SAT WITH CHANCES FOR
TSTMS.

&&

.MARINE...
SEVERE THUNDERSTORM WATCH #559 IN EFFECT UNTIL 7 PM.

SUB-ADVISORY CONDITIONS EXPECTED ON THE WATERS THROUGH THE
PERIOD. MODERATE AMBROSE JET THIS AFTERNOON MAY HAVE SOUTHERLY
WINDS AROUND 15 KT ON WESTERN OCEAN WATERS/SOUND THIS AFTERNOON.
TSTMS WILL OVERSPREAD THE WATERS AS A VIGOROUS SYSTEM TRACKS EAST.
MARINERS WILL HAVE TO BE PREPARED FOR STRONG TO SEVERE STORMS.

&&

.HYDROLOGY...
CONVECTION TODAY EXPECTED TO PRODUCE AREAL QPF OF 0.25-0.50 INCH
ACROSS MUCH OF SOUTHERN CT...AND 0.10-0.25 INCH ELSEWHERE.
LOCAL QPF COULD BE DOUBLE THAT IN STRONGER TSTMS...CAUSING
LOCALIZED PONDING. FLASH FLOOD THREAT MINIMAL GIVEN STORM MOTION
AND CORFIDI VECTOR MAGNITUDES BOTH AROUND 20 KT.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...BG
NEAR TERM...MPS
SHORT TERM...BG
LONG TERM...MPS
AVIATION...JMC
MARINE...NV
HYDROLOGY...BG
Hazardous weather outlook, Jul 7, 10:08 AM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
1108 AM EDT TUE JUL 7 2009

CTZ005>012-NJZ002>006-011-NYZ067>081-081000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
1108 AM EDT TUE JUL 7 2009

...SEVERE THUNDERSTORM WATCH 559 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-081000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1108 AM EDT TUE JUL 7 2009

...SEVERE THUNDERSTORM WATCH 559 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MPS

In the hours before

Special weather statement, Jul 7, 11:29 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1229 PM EDT TUE JUL 7 2009

CTZ005-009-NYZ068>071-071730-
NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-PUTNAM-ROCKLAND-SOUTHERN
FAIRFIELD-SOUTHERN WESTCHESTER-
1229 PM EDT TUE JUL 7 2009

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...PUTNAM...ROCKLAND AND
WESTCHESTER COUNTIES...

AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOPEWELL JUNCTION TO
YORKTOWN HEIGHTS TO NORWOOD...OR ALONG A LINE EXTENDING FROM 9 MILES
SOUTHEAST OF POUGHKEEPSIE TO 8 MILES NORTHWEST OF LAKE CARMEL TO 6
MILES EAST OF PEEKSKILL TO TAPPAN...AND MOVING EAST AT 30 MPH.

THESE STORMS WILL BE...
  NEAR MAHOPAC BY 1235 PM.
  NEAR MOUNT KISCO BY 1240 PM.
  NEAR WHITE PLAINS BY 1245 PM.
  NEAR HARRISON BY 1250 PM.
  NEAR SHERMAN BY 1255 PM.
  NEAR RIDGEFIELD BY 100 PM.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
Special weather statement, Jul 7, 12:17 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
117 PM EDT TUE JUL 7 2009

CTZ005-006-009-010-071815-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-SOUTHERN NEW
HAVEN-
117 PM EDT TUE JUL 7 2009

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD AND NEW HAVEN
COUNTIES...

AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WOODBURY CENTER TO
DARIEN...OR ALONG A LINE EXTENDING FROM 6 MILES NORTH OF SOUTHBURY TO
NORWALK...AND MOVING EAST AT 25 MPH.

THESE STORMS WILL BE...
  NEAR FAIRFIELD BY 125 PM.
  NEAR TRUMBULL BY 130 PM.
  NEAR BRIDGEPORT BY 135 PM.
  NEAR WATERBURY BY 140 PM.
  NEAR STRATFORD BY 145 PM.
  NEAR WOLCOTT BY 150 PM.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
Special weather statement, Jul 7, 12:26 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
126 PM EDT TUE JUL 7 2009

NYZ078-071830-
NORTHWEST SUFFOLK-
126 PM EDT TUE JUL 7 2009

...A STRONG THUNDERSTORM WILL IMPACT THE NORTH SHORE OF SUFFOLK
COUNTY EAST OF PORT JEFFERSON...

AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF NORTHPORT MOVING EAST
SOUTHEAST AT 25 MPH.

WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JST
Special weather statement, Jul 7, 12:32 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
132 PM EDT TUE JUL 7 2009

NYZ078-071732-
NORTHWEST SUFFOLK-
132 PM EDT TUE JUL 7 2009

...A SEVERE THUNDERSTORM WARNING IS NOW IN EFFECT OF THE THE NORTH
SHORE OF SUFFOLK COUNTY...

JST
Local storm report, Jul 7, 12:41 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
141 PM EDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             NAUGATUCK               41.49N 73.05W
07/07/2009  E0.88 INCH       NEW HAVEN          CT   NWS EMPLOYEE

            NICKEL SIZE HAIL

&&

JP
Local storm report, Jul 7, 12:46 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
146 PM EDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             3 E WATERBURY           41.56N 72.97W
07/07/2009  E0.75 INCH       NEW HAVEN          CT   TRAINED SPOTTER

            PENNY SIZE HAIL

&&

JP

The radar

The Brookhaven radar (KOKX), 25 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 8 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Suffolk

When
July 7, 12:50 PM EST
Where
Suffolk County, 0.69 mi N of Old Field
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
40.960, -73.130

A tree was downed my thunderstorm winds.

Thunderstorm Wind, Suffolk

When
July 7, 2:07 PM EST
Where
Suffolk County, 1.04 mi E of Dering Harbour
Measured
60 kt (69 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
41.100, -72.330

Wires were downed near Hay Beach.

Thunderstorm Wind, Nassau

When
July 7, 2:40 PM EST
Where
Nassau County, 0.87 mi SW of South Hempstead
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.660, -73.640

Numerous trees were downed.

Thunderstorm Wind, Suffolk

When
July 7, 3:00 PM EST
Where
Suffolk County, 2.32 mi NNW of Amityville Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.730, -73.420

Wires were downed by thunderstorm winds.

Flash Flood, Nassau

When
July 7, 3:30 PM EST to 3:45 PM EST
Where
Nassau County, 0.16 mi NE of South Hempstead to 0.85 mi WNW of Malverne
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.672, -73.628

Long Beach Rd. was closed due to flooding.

Flash Flood, Suffolk

When
July 7, 4:00 PM EST to 4:15 PM EST
Where
Suffolk County, 0.8 mi SSW of North Babylon to 1.01 mi S of North Babylon
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
40.719, -73.323

Deer Park Ave. was closed at Sunrise Hwy. due to flooding.

Hail, Westchester

When
July 7, 10:25 PM EST
Where
Westchester County, 1.48 mi NNE of Dunwoodie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.950, -73.870

Golf ball size hail was reported by a trained spotter.

Thunderstorm Wind, Westchester

When
July 7, 10:30 PM EST
Where
Westchester County, East Chester
Measured
87 kt (100 mph) estimated gust
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
40.930, -73.780

A severe thunderstorm that produced storm damage in Bergen county in|northeastern New Jersey moved into Yonkers around 11:25 pm as the|storm intensified. Doppler weather radar analysis would classify|the storm as a supercell with a strong mesocyclone at this time. A|large area of very strong downburst winds downed numerous large|trees that fell on structures, power lines and cars. The worst damage|observed in the area was in Trevor Park around the Hudson River|Museum where winds were estimated to have gusted up to 100 mph. Some minor damage appeared to occur to the roof of the Museum with a few shingles blown off. Nearly all trees appeared to have fallen to the east or southeast. The damage area extended east to North Broadway and into Grant Park on Park Ave where numerous large trees were also knocked over falling to the east or southeast. Downed large trees were also observed in Oakland Cemetery.

Downed trees were also observed in Mount Vernon along West Street|and Macquesten Parkway North where winds of 70 mph were estimated to|have occurred. Again, all trees appeared to fall to the southeast.|There was additional tree damage to a lesser degree to the north|observed along and near the Cross County Parkway.

In Bronxville, several trees were seen downed along the Bronx River|Parkway from exits 1 to 3. In Eastchester and Tuckahoe, several large|trees were downed in the vicinity of Ridge and Governors Roads. A|large tree here fell on power lines snapping a telephone pole in|half. Winds in this area were estimated at 80 mph.

In addition to the wind damage, there was extensive hail from the|storm along with torrential rain. The hail accumulated to several|inches in Yonkers and was still visible this morning. Rain swept the|hail into some locations to depth over a foot. In one location on|Hoover Road in northern Yonkers...up to 4 feet of hail accumulated|inside a home after the drainage became clogged.

Hail, Westchester

When
July 7, 10:31 PM EST
Where
Westchester County, 1.48 mi NNE of Dunwoodie
Measured
0.75 in hail
Reported by
Public
Coordinates
40.950, -73.870

Penny size hail was reported.

Thunderstorm Wind, Westchester

When
July 7, 10:31 PM EST
Where
Westchester County, 1.71 mi WNW of Tuckahoe
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
40.960, -73.860

A tree was downed into a bedroom, injuring one woman.

Thunderstorm Wind, Westchester

When
July 7, 10:31 PM EST
Where
Westchester County, 1.48 mi NNE of Dunwoodie
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.950, -73.870

Numerous trees and branches were downed by thunderstorm winds.

Hail, Westchester

When
July 7, 10:40 PM EST
Where
Westchester County, 0.69 mi S of Fleetwood
Measured
1 in hail
Reported by
Public
Coordinates
40.910, -73.830

Quarter size hail was reported.

Thunderstorm Wind, Westchester

When
July 7, 10:40 PM EST
Where
Westchester County, 0.69 mi S of Fleetwood
Measured
56 kt (64 mph) measured gust
Property damage
$5,000
Reported by
Public
Coordinates
40.910, -73.830

Large trees were downed.

Thunderstorm Wind, Westchester

When
July 7, 10:44 PM EST
Where
Westchester County, Larchmont North
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.930, -73.750

Large trees were downed.

Hail, Westchester

When
July 7, 10:45 PM EST
Where
Westchester County, 0.69 mi S of East Chester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.920, -73.780

Quarter size hail was reported by a trained spotter.

Thunderstorm Wind, Westchester

When
July 7, 10:45 PM EST
Where
Westchester County, 0.69 mi S of East Chester
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.920, -73.780

Thunderstorm Wind, Nassau

When
July 7, 10:53 PM EST
Where
Nassau County, 1.48 mi SSW of Glen Cove
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.850, -73.640

Numerous trees were downed.

Hail, Nassau

When
July 7, 10:59 PM EST
Where
Nassau County, 0.52 mi W of Glen Cove
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.870, -73.640

Nickel size hail was reported by emergency management officials.

Hail, Nassau

When
July 7, 11:01 PM EST
Where
Nassau County, 0.52 mi W of Locust Vly
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.880, -73.590

Nickel size hail was reported by emergency management officials.

Hail, Nassau

When
July 7, 11:01 PM EST
Where
Nassau County, 0.87 mi NE of Locust Vly
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.890, -73.570

Nickel size hail was reported by emergency management officials.

Thunderstorm Wind, Nassau

When
July 7, 11:01 PM EST
Where
Nassau County, 0.69 mi S of Brookville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.810, -73.570

Numerous trees were downed by thunderstorm winds.

Hail, Nassau

When
July 7, 11:06 PM EST
Where
Nassau County, 0.87 mi NE of Mill Neck
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.880, -73.560

Penny size hail was reported by a trained spotter.

Thunderstorm Wind, Nassau

When
July 7, 11:10 PM EST
Where
Nassau County, 0.87 mi NW of Jericho
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.790, -73.540

Numerous trees were downed by high winds.

Thunderstorm Wind, Nassau

When
July 7, 11:10 PM EST
Where
Nassau County, Locust Grove
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.820, -73.500

Numerous trees were downed by thunderstorm winds.

Thunderstorm Wind, Westchester

When
July 7, 11:13 PM EST
Where
Westchester County, 1.48 mi NNE of Dunwoodie
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
40.950, -73.870

The Saw Mill River Parkway was closed due to downed trees.

Thunderstorm Wind, Nassau

When
July 7, 11:15 PM EST
Where
Nassau County, Locust Grove
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.820, -73.500

Numerous trees were downed.

Thunderstorm Wind, Nassau

When
July 7, 11:15 PM EST
Where
Nassau County, 0.87 mi NW of Jericho
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.790, -73.540

Numerous trees were downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188694, 188695, 188682, 188685, 189500, 189502, 188672, 188690, 188673, 188687, 188696, 188677, 188689, 188686, 188674, 188688, 188683, 188675, 188676, 188678, 188697, 188679, 188680, 188681, 188699, 188684, 188698.